Alabama, 2010

Winter Weather in Alabama, December 15, 2010

December 15, 2010 · NWS BMX · 26 events in 26 counties and zones

Moisture increased ahead of a weak storm system on Wednesday, December 15, 2010, across Central Alabama. Temperatures near or below freezing at the surface resulted in widespread freezing rain and sleet beginning around sunrise and lasting through most of the day.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Moisture increased ahead of a weak storm system on Wednesday, December 15, 2010, across Central Alabama. Temperatures near or below freezing at the surface resulted in widespread freezing rain and sleet beginning around sunrise and lasting through most of the day. Although precipitation was light, ice quickly accumulated on area roadways, causing hazardous driving conditions, numerous vehicle accidents, and road closures.

Hazardous driving conditions due to ice on the roadway persisted well after precipitation moved out of the area, with many counties maintaining road closures for extended periods of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 15, 3:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 15, 3:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 AM CST WED DEC 15 2010

.DISCUSSION...

AREA RADARS SHOW INITIAL PUSH OF PRECIPITATION MOVING INTO WESTERN
ALABAMA THIS MORNING. THIS IS A LITTLE BIT AHEAD OF SCHEDULE AND
CERTAINLY NONE OF THE MODELS SEEMED TO HAVE PROJECTED THIS EARLY
ARRIVAL. THICK CLOUD COVER THAT MOVED IN DURING THE EVENING HAS
LIMITED COOLING OVERNIGHT AND EVEN WARMED A FEW PLACES UP SEVERAL
DEGREES OVERNIGHT. THAT WAS GOOD NEWS AND MOST LOCATIONS IN WESTERN
ALABAMA ARE NOW IN THE MID 30S. WET BULB EFFECTS AS OF THIS WRITING
WOULD DROP MOST LOCATIONS TO RIGHT AROUND FREEZING BUT THERE DOES
NOT APPEAR TO BE ENOUGH PRECIPITATION FOR ANY EARLY TO MID MORNING
CONCERNS AT THIS TIME. EVEN UNDER THE HEAVIER RETURNS...OBSERVATIONS
SITES IN MISSISSIPPI ARE NOT MEASURING.

AS THE DAY PROGRESSES...EXPECTING LIGHT PRECIPITATION TO FALL OVER THE
NORTHERN THIRD OF THE AREA AS ISENTROPIC LIFT SPREADS EASTWARD WITH
TIME. BIGGEST QUESTION REMAINS...WILL IT BE ENOUGH TO MEASURE?
CONFIDENCE IS STILL NOT HIGH ENOUGH TO WARRANT A WINTER ADVISORY AT
THIS TIME. WILL CONTINUE TO MONITOR THE RADAR TRENDS AND MAKE A LAST
MINUTE CALL ON POPS. FOR THE WEATHER GROUP...WILL CONTINUE WITH THE
MIX OF RAIN OR FREEZING RAIN AT THIS TIME WITH THINKING THAT
INITIALLY STARTING AS RAIN POSSIBLY WET BULBING INTO FREEZING RAIN IF
ENOUGH PRECIPITATION FALLS. QPFS WILL REMAIN NO MORE THAT A FEW
HUNDREDTHS AT THE MOST. AGAIN...ALL OF THESE CONCERNS ARE FOR THE
NORTHERN COUNTIES...ROUGHLY ALONG AND NORTH OF A PICKENS TO
CLEBURNE LINE. ANYTHING SOUTH WOULD JUST BE A COLD RAIN/SPRINKLE.

SOUTHERLY FLOW WILL EVENTUALLY OVERTAKE THE AREA AND END ANY WINTRY
POTENTIAL THIS EVENING. TEMPERATURES WILL RISE OVERNIGHT WITH A GOOD
CHANCE OF RAIN ACROSS THE NORTHERN COUNTIES.

A COLD FRONT WILL EASE INTO NORTHERN ALABAMA ON THURSDAY PROVIDING
FOR ANOTHER ROUND OF SHOWERS ACROSS THE NORTHERN HALF OF THE CWA.
GOING TO FEEL LIKE A HEAT WAVE THURSDAY WITH HIGHS RANGING FROM THE
MID 50S NORTH TO UPPER 60S SOUTH. THE FRONTAL BOUDARY WILL SLOWLY
SINK SOUTHWARD THURSDAY EVENING AND FRIDAY. A FEW SHOWERS POSSIBLE
EACH DAY AS THE FRONT MEANDERS THROUGH THE STATE.

FOR THIS WEEKEND...A SHORT WAVE WILL APPROACH FRIDAY NIGHT AND
SATURDAY AND SPIN UP A SURFACE LOW IN THE NORTHERN GULF THAT WILL
RAPIDLY LIFT NORTHEASTWARD AND OFF THE ATLANTIC COAST BY SATURDAY
EVENING. SOME SHOWERS/LIGHT RAIN WILL BE POSSIBLE DURING THE DAY
SATURDAY. THE RAIN WILL BE FALLING IN A COLD AIR MASS BUT NOT COLD
ENOUGH FOR ANY WINTRY PRECIPITATION. AT LEAST NOT FOR CENTRAL
ALABAMA. COLDER DRY AIR WILL RETURN SATURDAY NIGHT AND INTO THE
FIRST OF NEXT WEEK WITH TEMPERATURES RUNNING BELOW AVERAGE DURING
THIS TIME.

&&

.AVIATION...06Z TAF DISCUSSION.

CLOUDS CONTINUE TO SPREAD ACROSS CENTRAL ALABAMA...BUT WILL REMAIN
AT OR ABOVE 5000 FEET OVER THE NEXT 24 HOURS.  LIGHT RAIN WILL BEGIN
EARLY IN THE MORNING AND ACROSS NORTHERN ALABAMA...POSSIBLY AS FAR
SOUTH AS TCL...EET AND ANB.  THE ONLY REAL AVIATION CONCERN FROM
THIS LIGHT RAIN OVER THE NEXT 24 HOURS IS A NARROW WINDOW WHEN
SURFACE TEMPERATURES ARE EXPECTED TO BE BELOW FREEZING WITH WARMER
TEMPERATURES ALOFT.  AS A RESULT RAIN COULD FREEZE ON CONTACT WITH
THE GROUND OR AIRCRAFT. INCLUDED A 2 HOUR TEMPO GROUP FOR -FZRA AT
TCL FROM 15 TO 17Z...AT BHM FROM 17 TO 19Z AND AT ANB FROM 19 TO
20Z.  TEMPERATURES WILL CLIMB ABOVE FREEZING AT ALL SITES NO LATER
THAN 21Z.

PREVAILING WINDS WILL BE FROM THE SOUTHEAST AT LESS THAN 5 KNOTS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     33  32  53  41  48 /  30  60  60  40  50
ANNISTON    37  36  58  46  54 /  30  40  60  50  50
BIRMINGHAM  37  38  60  44  50 /  30  50  60  40  50
TUSCALOOSA  40  43  64  45  49 /  30  40  50  40  50
CALERA      36  38  61  47  52 /  20  40  40  50  50
AUBURN      38  35  60  53  62 /  10  20  30  40  50
MONTGOMERY  43  39  66  52  64 /  10  20  40  40  50
TROY        43  38  65  54  67 /  10  10  30  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/12
Hazardous weather outlook, Dec 14, 6:00 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CST TUE DEC 14 2010

ALZ011>015-017>050-160001-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 PM CST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A LOW CONFIDENCE THREAT REMAINS FOR A STORM SYSTEM THAT MAY PRODUCE
LIGHT PRECIPITATION OVER NORTH CENTRAL ALABAMA ON WEDNESDAY. COLD
AIR WILL STILL BE IN PLACE DURING THE MORNING AND AFTERNOON
HOURS...AND FREEZING RAIN OR SLEET WILL BE POSSIBLE FOR AREAS NORTH
OF INTERSTATE 20. STAY TUNED FOR FURTHER UPDATES ON THIS
DEVELOPING SITUATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter weather. Local standard time, as filed.

Winter Weather, Pickens

When
December 15, 5:00 AM CST to 11:00 AM CST
Where
Pickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

A period of freezing rain led to a light glaze of ice on many surfaces, particularly at the Bevill Lock and Dam.

Winter Weather, Shelby

When
December 15, 6:00 AM CST to 1:00 PM CST
Where
Shelby forecast zone
Reported by
NWS Employee
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

A period of freezing rain led to a light glaze of ice covering most outdoor surfaces.

Winter Weather, Tuscaloosa

When
December 15, 6:00 AM CST to 12:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
Amateur Radio
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

A period of freezing rain led numerous accidents and road closures, particularly in and around the cities of Tuscaloosa and Northport.

Winter Weather, Fayette

When
December 15, 6:00 AM CST to 12:00 PM CST
Where
Fayette forecast zone
Reported by
Emergency Manager
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

A light glaze of ice on numerous area roadways and bridges led to numerous vehicle accidents.

Winter Weather, Lamar

When
December 15, 6:00 AM CST to 12:00 PM CST
Where
Lamar forecast zone
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

A period of freezing rain led to ice covered bridges countywide.

Winter Weather, Jefferson

When
December 15, 6:00 AM CST to 1:00 PM CST
Where
Jefferson forecast zone
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Ice accumulating on area roadways and bridges resulted in road closures and numerous vehicle accidents, across the entire county. One accident resulted in minor injuries (indirect) in east Jefferson County along Interstate 20.

Winter Weather, Marion

When
December 15, 7:00 AM CST to 1:00 PM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

A light glaze of ice on area roadways and bridges caused numerous accidents.

Winter Weather, Winston

When
December 15, 7:00 AM CST to 1:00 PM CST
Where
Winston forecast zone
Reported by
Emergency Manager
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

A light glaze of ice on area roadways and bridges caused numerous accidents.

Winter Weather, Dallas

When
December 15, 7:00 AM CST to 12:00 PM CST
Where
Dallas forecast zone
Reported by
Emergency Manager
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

A period of freezing rain resulted in a light glaze of ice accumulation on area bridges.

Winter Weather, Autauga

When
December 15, 7:00 AM CST to 1:00 PM CST
Where
Autauga forecast zone
Reported by
Emergency Manager
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

A period of freezing rain resulted in a light glaze of ice on area bridges and numerous vehicle accidents.

Winter Weather, Montgomery

When
December 15, 7:00 AM CST to 1:00 PM CST
Where
Montgomery forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

A period of freezing rain resulted in a light glaze of ice on area bridges and numerous vehicle accidents.

A fatality occurred (indirect) along Interstate 65 when a vehicle bypassed slowed traffic and struck an EMS worker. The EMS worker was responding to a vehicle accident with injuries (indirect) caused by icy spots on the roadway.

Winter Weather, Pike

When
December 15, 7:00 AM CST to 12:00 PM CST
Where
Pike forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

A period of light freezing rain led to ice accumulation on area bridges, resulting in a vehicle accident with one injury (indirect) and two fatalities (indirect) on U.S. Highway 231.

Winter Weather, Chilton

When
December 15, 7:00 AM CST to 1:00 PM CST
Where
Chilton forecast zone
Reported by
Broadcast Media
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Numerous single vehicle accidents along Interstate 65 due to icing on the roadway.

Winter Weather, Coosa

When
December 15, 7:00 AM CST to 1:00 PM CST
Where
Coosa forecast zone
Reported by
Broadcast Media
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Freezing rain reported in the city of Rockford.

Winter Weather, Blount

When
December 15, 8:00 AM CST to 3:00 PM CST
Where
Blount forecast zone
Reported by
Emergency Manager
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

A period of light freezing rain and sleet led to ice accumulation on area roadways and bridges, resulting in numerous vehicle accidents and road closures.

Winter Weather, Bullock

When
December 15, 8:00 AM CST to 1:00 PM CST
Where
Bullock forecast zone
Reported by
Emergency Manager
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

A period of light freezing rain led to ice accumulation on several area roadways and bridges.

Winter Weather, Elmore

When
December 15, 8:00 AM CST to 1:00 PM CST
Where
Elmore forecast zone
Reported by
Emergency Manager
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

A period of light freezing rain led to ice accumulation on several area roadways and bridges.

Winter Weather, St. Clair

When
December 15, 8:00 AM CST to 2:00 PM CST
Where
St. Clair forecast zone
Reported by
Broadcast Media
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

A period of freezing rain led to ice accumulation on area roadways and several vehicle accidents.

Winter Weather, Lee

When
December 15, 9:00 AM CST to 12:00 PM CST
Where
Lee forecast zone
Reported by
Public
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Light freezing rain was reported in Auburn.

Winter Weather, Russell

When
December 15, 9:00 AM CST to 12:00 PM CST
Where
Russell forecast zone
Reported by
Trained Spotter
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

A period of light freezing rain and sleet led to ice accumulation on several area roadways and bridges.

Winter Weather, Talladega

When
December 15, 9:00 AM CST to 2:00 PM CST
Where
Talladega forecast zone
Reported by
Emergency Manager
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

A period of freezing rain led to ice accumulation on area roadways.

Winter Weather, Chambers

When
December 15, 10:00 AM CST to 12:00 PM CST
Where
Chambers forecast zone
Reported by
Emergency Manager
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Freezing rain and sleet reported.

Winter Weather, Etowah

When
December 15, 11:00 AM CST to 4:00 PM CST
Where
Etowah forecast zone
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

A period of freezing rain led to widespread ice accumulation on area roadways and numerous vehicle accidents. At least one accident resulted in minor injuries (indirect).

Winter Weather, Calhoun

When
December 15, 11:00 AM CST to 4:00 PM CST
Where
Calhoun forecast zone
Reported by
Emergency Manager
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

A period of freezing rain led to ice accumulation on area roadways and bridges.

Winter Weather, Cherokee

When
December 15, 11:00 AM CST to 4:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

A period of freezing rain led to ice accumulation on area roadways and numerous vehicle accidents.

Winter Weather, Randolph

When
December 15, 12:00 PM CST to 4:30 PM CST
Where
Randolph forecast zone
Reported by
Emergency Manager
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

A period of freezing rain led to ice accumulation on area roadways.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Montgomery2010-12-1529FemaleVehicle/Towed TrailerIndirect
Winter Weather, Pike2010-12-1514FemaleVehicle/Towed TrailerIndirect
Winter Weather, Pike2010-12-1515FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276524, 276522, 276523, 276525, 276526, 276530, 276527, 276528, 276529, 276531, 276532, 276534, 276539, 276543, 276533, 276544, 276549, 276575, 276535, 276558, 276576, 276565, 276582, 276583, 276584, 276569.